MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74121154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Metal Related Pathology (4530)
Date of Event 02/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
Us legal: bilateral patient.It was reported that the patient underwent a revision surgery of the right hip on (b)(6) 2020 due to metallosis, chronic and increasing pain, failure of the device.The primary right bhr surgery was performed on (b)(6) 2008.The patient underwent another revision surgery of the left hip on (b)(6) 2019.The patient current status is unknown.
 
Additional Manufacturer Narrative
H3, h6: as of today, device return and additional information has been requested for this complaint but has not become available.As no device part and batch numbers were provided for the acetabular cup and femoral head for investigation, a complaint history review, manufacturing record review, device labelling / ifu review and historical review of the escalation actions could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Since no underlying medical documents were received no thorough medical investigation can be performed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions of metallosis, chronic and increasing pain, failure of the device were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Sections b4, d1 and d4 were updated.
 
Event or Problem Description
Bilateral patient.It was reported that, after an initial right bhr on (b)(6) 2008, plaintiff underwent a revision surgery on (b)(6) 2020, where a mild effusion was noted intra-articularly; no clear metallosis, only a mild dark staning of intra-articular capsule and soft tissues.Acetabular component was well fixed.(left hip cover under (b)(4) ) plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a revision surgery was performed on the patients right hip.Mild effusion and mild dark staining were observed intraoperatively.As of today, the implanted device used in treatment has not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the femoral head.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified, however, some of these complaints are from the same patient.This will continue to be monitored.As no device batch number was provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The revision report indicates that mild effusion was noted in the articulation and a mild dark staining was noted in the articulation and soft tissues.The operative report states that, in the primary surgery, the acetabular cup was implanted in about 50 degrees of abduction and about 20 degrees of anteversion.It should be noted the bhr surgical technique indicates that the acetabular component must be impacted with 15-20 degrees of anteversion and 40-45 degrees inclination angle.With the information provided, the clinical root cause of the reported pain, mild effusion, and dark staining of the intra-articular capsule and soft tissues cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with a mal performance of the implant or implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, malalignment of the components and/or soft tissue imbalance may cause excessive wear and early implant failure.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H6, h10.

Brand Name
RESURFACING FEMORAL HEAD 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13865156
Report Number3005975929-2022-00079
Device Sequence Number5264503
Product Code NXT
UDI-Device Identifier03596010502803
UDI-Public03596010502803
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74121154
Device Catalogue Number74121154
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer04/27/2022
10/07/2022
11/11/2022
Initial Report FDA Received Date03/23/2022
Supplement Report FDA Received Date04/28/2022
10/17/2022
11/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient SexMale